HomeClinical ToolsMEWS

🚨 Modified Early Warning Score (MEWS)

Detect clinical deterioration early with the Modified Early Warning Score (MEWS).

Clinical takeaway

A score ≥ 5, or any single parameter scoring 3, usually triggers escalation.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Aggregate routine vital signs into a track-and-trigger score.

How it works

Band-based points for systolic BP, heart rate, respiratory rate, temperature and AVPU. ≥ 5 commonly triggers urgent review.

Key points

  • A score ≥ 5, or any single parameter scoring 3, usually triggers escalation.
  • NEWS2 is a widely adopted successor.
  • Follow local track-and-trigger protocols.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Systolic BP≤ 70
Heart rate< 40
Respiratory rate< 9
Temperature< 35 °C
AVPUAlert

MEWS9

  • Interpretation≥ 5 — high risk; urgent review/escalation
  • NoteA score ≥ 5 (or any single parameter scoring 3) is commonly used as a trigger for rapid-response review.
Systolic BP≥ 200
Heart rate≥ 130
Respiratory rate≥ 30
Temperature≥ 38.5 °C
AVPUUnresponsive

MEWS13

  • Interpretation≥ 5 — high risk; urgent review/escalation
  • NoteA score ≥ 5 (or any single parameter scoring 3) is commonly used as a trigger for rapid-response review.

Frequently asked questions

What is Modified Early Warning Score (MEWS)?
Detect clinical deterioration early with the Modified Early Warning Score (MEWS).
How is Modified Early Warning Score (MEWS) calculated? What is the core formula?
Band-based points for systolic BP, heart rate, respiratory rate, temperature and AVPU. ≥ 5 commonly triggers urgent review.
When is Modified Early Warning Score (MEWS) used?
Aggregate routine vital signs into a track-and-trigger score.
What are the key clinical points for Modified Early Warning Score (MEWS)?
A score ≥ 5, or any single parameter scoring 3, usually triggers escalation. NEWS2 is a widely adopted successor. Follow local track-and-trigger protocols.
What are the limits and cautions when using Modified Early Warning Score (MEWS)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Modified Early Warning Score (MEWS) calculated in practice? Can you show a worked example?
Inputs: Systolic BP ≤ 70, Heart rate < 40, Respiratory rate < 9, Temperature < 35 °C, AVPU Alert → Result: MEWS 9(Interpretation: ≥ 5 — high risk; urgent review/escalation, Note: A score ≥ 5 (or any single parameter scoring 3) is commonly used as a trigger for rapid-response review.) Inputs: Systolic BP ≥ 200, Heart rate ≥ 130, Respiratory rate ≥ 30, Temperature ≥ 38.5 °C, AVPU Unresponsive → Result: MEWS 13(Interpretation: ≥ 5 — high risk; urgent review/escalation, Note: A score ≥ 5 (or any single parameter scoring 3) is commonly used as a trigger for rapid-response review.)

Other tools

⚠️ qSOFA⚠️ NEWS2🌡️ SIRS🫀 SOFA

中文版 →